Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Feb 25, 2025, 2:53 AM CST for 11 counties in South Dakota. It took effect at Feb 25, 2025, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2025, 2:53 AM CST (08:53 UTC)
- In effect from
- Feb 25, 2025, 12:00 PM CST
- Expired
- Feb 25, 2025, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536 WWUS83 KFSD 250853 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 253 AM CST Tue Feb 25 2025 SDZ050-052-053-057>060-063>065-068-251800- /O.NEW.KFSD.FW.W.0002.250225T1800Z-250226T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme- 253 AM CST Tue Feb 25 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM CST this evening. * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson and Bon Homme. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
189 WWUS83 KFSD 251657 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1057 AM CST Tue Feb 25 2025 SDZ050-052-053-057>060-063>065-068-260100- /O.CON.KFSD.FW.W.0002.250225T1800Z-250226T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme- 1057 AM CST Tue Feb 25 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson and Bon Homme. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
225 WWUS83 KFSD 252006 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 206 PM CST Tue Feb 25 2025 SDZ050-052-053-057>060-063>065-068-260100- /O.CON.KFSD.FW.W.0002.000000T0000Z-250226T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme- 206 PM CST Tue Feb 25 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson and Bon Homme. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
632 WWUS83 KFSD 260054 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 654 PM CST Tue Feb 25 2025 SDZ050-052-053-057>060-063>065-068-260200- /O.EXP.KFSD.FW.W.0002.000000T0000Z-250226T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme- 654 PM CST Tue Feb 25 2025 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA... Dry and windy conditions are improving. Therefore have let the Red Flag Warning expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:46 PM CST, 4 hours 7 minutes earlier. Its key messages:
- Seasonally warm conditions are expected to continue through the week and weekend ahead. Temperatures at times may reach 20 degrees above normal.
- Another risk of light rain moves in Tuesday, but amounts will remain very light.
- As we begin to dry out fine fuels after snow cover melts, increasing winds and temperatures will lead to occasionally high to very high fire danger into the weekend. Focus remains west of the James River through Tuesday, but areawide by Friday.
Area forecast discussion, Feb 24, 10:46 PM CST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1046 PM CST Mon Feb 24 2025 .KEY MESSAGES... - Seasonally warm conditions are expected to continue through the week and weekend ahead. Temperatures at times may reach 20 degrees above normal. - Another risk of light rain moves in Tuesday, but amounts will remain very light. - As we begin to dry out fine fuels after snow cover melts, increasing winds and temperatures will lead to occasionally high to very high fire danger into the weekend. Focus remains west of the James River through Tuesday, but areawide by Friday. && .DISCUSSION... Issued at 221 PM CST Mon Feb 24 2025 THIS AFTERNOON/EVENING: A few minor concerns into this evening. Water vapor shows a well defined and compact upper wave cross the ND/SD border early this afternoon. Ahead of this wave, we continue to see minor warm advection showers or sprinkles move east. However, further northwest, we're seeing some deepening of clouds and development of ACCAS over north central South Dakota with a CU field along advancing frontal boundary. Short term CAMS pull this wave southeast, bringing a risk for showers and a few lightning strikes to areas north of I-90 but especially along and north of Highway 14 later this afternoon and early evening. Late February instability is typically not that impressive, however 200 to 500 J/KG this afternoon should be enough to assist in convective development. The only mid-lvl shear associated with this wave is speed shear within the effective layer pushing 40 knots. The fairly dry subcloud layer, enhanced low-lvl lapse rates, combined with instability, and shear is likely the reason for CAMs to indicate at least a low- end probability of a few stronger wind gusts. SSCRAM guidance continues to hint at low end wind risks focused mostly between 3pm and 7pm along a line from Huron to Madison, to Jackson and northeast. Very small hail couldn't be ruled out. These compact waves typically also pack a synoptic wind punch as they move through, and we're continuing to see that develop over central and western SODAK. Observed winds over 50 mph upstream have the potential to move eastward towards the James River valley and briefly towards I-29 late this afternoon and very early evening. Have issued a wind advisory for areas likely to see at least a few hours of sustained strong winds. It should be noted that even if true thunderstorms don't develop, the dry sub-cloud layer could lead to some localized gusty winds in sprinkles/showers. TONIGHT: After this wave moves east this evening, gusty winds subside and after midnight may turn calm as a surface ridge axis moves east. Should decent radiational cooling develop and we can surpass the afternoon crossover temperatures, then areas of fog to even dense fog may form along and east of I-29. Have boosted fog mention, and will need to monitor. TUESDAY: Mid-lvl ridging increases again Tuesday morning ahead of yet another shortwave crossing the Northern Plains late in the day. We'll see a quick development of southerly winds in the morning, aiding in driving out any fog/stratus, but also allowing temperatures to climb well into the 50s and even 60s. The biggest fly in the ointment will be if surface winds maintain a bit more of a southeast fetch east of I-29, which may limit temperatures rises. To the west, a more favorable wind direction ahead of a surface trough over the central Dakotas, aligned with the low-lvl thermal ridge should promote deeper mixing and temperatures well into the 60s. It would not be surprising to see a few 70s near Gregory or Lake Andes, and have pushed temperatures higher given performance of the past days. Winds may approach the 20-25 mph mark with 25% RH briefly Tuesday afternoon west of the James. This will push the overall fire danger risk towards the very high category. The aforementioned shortwave moves into western Minnesota Tuesday evening and night. With a lack of appreciable moisture, instability and overall rain chances remain low into Wednesday. WEDNESDAY-FRIDAY: A cold front moves through early Wednesday morning, cooling off high temperatures slightly during the day. The sharper northerly mid-lvl flow will begin cooler temperatures aloft and perhaps some occasional low-lvl cloud cover at times into Thursday. Winds remain light on Thursday as surface high pressure moves east. High temperatures again push the upper 40s to lower 50s. Yet another fast moving shortwave moves through southern Canada towards the Great Lakes on Friday. This intensifying clipper will develop a rather deep 996mb low over northeastern North Dakota and northern Minnesota early Friday. In typical clipper fashion, an initial surface trough moves through early in the day setting up a warm and gusty westerly downslope flow. Highs will climb into the mid and upper 50s areawide with wind gusts pushing 30 to 40 mph. Obviously, these forecast conditions favor very high fire danger throughout the region. The true cold front associated with the clipper won't arrive until Friday evening dropping temperatures for the weekend. SATURDAY-MONDAY: Northerly winds are likely next weekend, with a continuation of dry weather. Temperatures are expected to remain above seasonal normals. Rain chances begin to increase by early next week, but large scale agreement in the longwave pattern continues at this time. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1038 PM CST Mon Feb 24 2025 Winds become light overnight, and latest hi-res guidance continues to indicate high probabilities (60-70%) of fog development from east central SD through southwest MN into portions of northwestern IA late tonight into early Tuesday morning. This fog may impact KFSD. Southerly winds will increase on Tuesday afternoon, then transition to west/northwesterly by Tuesday evening as a boundary moves across the region. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...JM
Hazardous weather outlook, Feb 24, 2:31 PM CST, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 231 PM CST Mon Feb 24 2025 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053- 057>071-252045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 231 PM CST Mon Feb 24 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Warm temperatures, breezy winds, and lower humidity will result in elevated fire danger along and west of the James River. Gusty winds up to 45 mph may be possible through 8pm. Any light rain shower that moves through into very early this evening could also produce stronger winds. Areas of fog may be possible early Tuesday morning. Visibility less than 1 mile will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very warm temperatures and gusty winds will continue to lead to fire danger through the week. Focus for elevated fire danger will return Tuesday afternoon west of Interstate 29, and across the entire outlook area on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-252045- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Miner-Lake-Moody- 231 PM CST Mon Feb 24 2025 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...This Afternoon and Tonight Light rain showers to a few thunderstorms will be possible through 7pm. A few stronger 50 mph wind gusts and small hail could be possible. Areas of fog may be possible early Tuesday morning. Visibility less than 1 mile will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very warm temperatures and gusty winds will continue to lead to fire danger through the week. Focus for elevated fire danger will return Tuesday afternoon west of Interstate 29, and across the entire outlook area on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:14 AM CST | Dense Fog Advisory | FSD | Brookings, Kingsbury, Lake, Moody | 7 hr |
Nearby
Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.